How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Medical Doctor
Category: Cardiology
Satisfied Customers: 56605
Experience:  Cardiology Expert
55099014
Type Your Cardiology Question Here...
Dr. Phil, MD is online now

My heart appears to miss beats. This has been going on for

Customer Question

My heart appears to miss beats. This has been going on for 6 months or more. These symptoms seemed to start quickly at a time when I was caring for my dying partner last November. When I monitor my heart with a blood pressure machine from Boots the pressure gives lowish to normal readings but the pulse rate shows as very low indeed. Readings in the 30s are common. My GP says my heart is actually putting EXTRA beats in and this, he says, is confirmed by a 24 hour monitor I had. This is not what I am feeling. It seems to me that I am getting similar feelings that I have experienced at moments of panic, exam situations causing 'butterflies'. Is this the result of my adrenal gland playing up? My GP referred me to a heart specialist who put me on Beta blockers - 1.25mg BISOPROLOL. A month later my symptoms are unchanged and I'm half a stone heavier!!! I feel very tired and lethargic and short of breath after the slightest excersion. I am 70 years old, previously very fit and active and I'm now feeling and acting like my age. Anyone with experience of people with my symptoms?
Submitted: 2 years ago.
Category: Cardiology
Expert:  Dr. Phil, MD replied 2 years ago.
Hello. I'm Dr. Phil, licensed and practicing internist. Excellent service is my goal.
Your GP is right. these are called PVCs. It is an extra beat very quickly followed by a pause. Usually you only feel the pause
the beta blocker is a good idea but clearly you are having bad side effects.
I would ask to change meds. I would get on a calcium channel blocker like diltiazem
Dr. Phil, MD and other Cardiology Specialists are ready to help you
Customer: replied 2 years ago.

Thank you for that, I hope the specialist changes my medication as you kindly suggest. However, we appear to be treating the symptoms rather than the cause. I would be grateful if you could answer me the following concerns. What causes symptoms like these to start?

Can they be cured?

Are they life-threatening?

It's been suggested that these symptoms may clear up of their own accord. In your experience is this correct?

Will I be able to come off the medication if they do clear up?

Am I barking up the wrong tree to think my adrenal glands are mis-firing?

Is this heart disease or signals that the heart is receiving?

I have and have lived a very healthy lifestyle, don't smoke, drink very little alcohol - maybe a pint of beer a month, no cholestoral problems, eat healthily, not overweight, so very disappointed with what's happening. I'll be grateful for any advice you can give me to get this cleared up if at all possible. Or have I had it? I don't feel I'm getting solutions from my GP at the moment.

Expert:  Dr. Phil, MD replied 2 years ago.
These are common. I have them all the time. There is not necessarily any underlying problem that causes them.They are not life threateningYes, you can try to get off the meds if they clear up.It is not your adrenal glands.You are worrying unecessarily.
Dr. Phil, MD and other Cardiology Specialists are ready to help you
Expert:  Dr. Phil, MD replied 2 years ago.
There is not necessarily an underlying condition David.
Many normal, healthy hearts do this
Customer: replied 2 years ago.

Dear Dr. Phil,

Thank you for reassuring me. I am so used to being fit and healthy that when something appears to be faulty I get concerned. Increased risk of stroke etc. with this particular condition?

However, you've just about put my mind at rest and I'll try to stop worrying about it. I suppose I'm now one of the 'worried well' brigade!

I already gave you an 'Excellent' rating after my last communication so I'll say goodbye and thank you again for your time.

Kind Regards,

David

Expert:  Dr. Phil, MD replied 2 years ago.
No increased risk of stroke. :)
you are good there too